EconPapers    
Economics at your fingertips  
 

A semiparametric quantile panel data model with an application to estimating the growth effect of FDI

Zongwu Cai, Linna Chen and Ying Fang

Journal of Econometrics, 2018, vol. 206, issue 2, 531-553

Abstract: This paper estimates the impact of foreign direct investment on economic growth by proposing a new semiparametric quantile panel data model with correlated random effects, in which some of the coefficients are allowed to depend on some smooth economic variables while other coefficients remain constant. A three-stage estimation procedure is proposed to estimate both constant and functional coefficients and their asymptotic properties are investigated. A simple and easily implemented procedure for making inferences is proposed. Monte Carlo simulation is conducted to examine the finite sample performance of the proposed estimators. Finally, using the cross-country panel data, we find a strong empirical evidence of the existence of the absorptive capacity hypothesis, together with another new finding that FDI has much stronger growth effects for countries with fast economic growth than for those with slow economic growth.

Keywords: Correlated random effect; Foreign direct investment; Panel data; Quantile regression model; Local quasi-likelihood; Semiparametric model; Varying coefficient model (search for similar items in EconPapers)
JEL-codes: C14 C31 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S030440761830109X
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:206:y:2018:i:2:p:531-553

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2018-11-10
Handle: RePEc:eee:econom:v:206:y:2018:i:2:p:531-553